Alert archive / North Carolina / Small Craft Advisories in 2020
Small Craft Advisory 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this small craft advisory at Feb 12, 2020, 3:15 PM EST. It took effect at Feb 13, 2020, 1:00 AM EST. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2020, 3:15 PM EST (20:15 UTC)
- In effect from
- Feb 13, 2020, 1:00 AM EST
- Expired
- Feb 15, 2020, 2:00 PM EST
- In force
- 61 hr
- Issued by
- NWS Newport/Morehead City, NC
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 12, 1:40 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 12, 1:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 140 PM EST Wed Feb 12 2020 .SYNOPSIS... A cold front will stall south of the area today as high pressure passes to our north and off the Mid-Atlantic coast. The front will lift back north as a warm front tonight, followed by a cold front that will cross the area Thursday Night into early Friday. Cooler high pressure will move in late week into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 10 AM Wed...The latest analysis is showing the cold front well south of the area with high pressure ridging down from the north. Only made minor tweaks to reflect current trends, but otherwise the forecast remains the same. Overall, expect cloudy conditions with a possible light shower/ drizzle late in the day. Prev Dis...The cold front will remain south of the area through much of the day today as high pressure passes to our north and off the Mid- Atlantic coast. Developing easterly/onshore low level flow brings a cooler (but still above normal) airmass, with moisture overrunning the surface layer keeping mostly cloudy to cloudy conditions in place in a pseudo-CAD setup. Rain chances are limited with a lack of sufficient lift, but areas of sprinkles or drizzle are possible mainly this morning along and east of US Hwy 17, where low level moisture content is greatest. Later this afternoon, high pressure sliding further offshore and low pressure developing over the Mississippi Valley will prompt the front to begin to lift back toward the area, which may provide for some shower enhancement along the coast south of Cape Hatteras before sunset. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... As of 3 AM Wed...Low pressure lifting across the Tennessee Valley will lift a warm front across the area this evening. POPs remain limited to mainly slight chance to low end chance as mid-level ridging/subsidence prevails through the night, but very efficient low level moisture transport behind the warm front will prompt the development of widespread low stratus below the low level inversion, possibly building to the surface at times as fog or bringing patchy drizzle. Temps will climb through the night in strong WAA, with lows likely occurring shortly after sunset and muggy conditions greeting the early risers Thursday morning. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 315 AM Wednesday...A strong cold front will cross the area pushes across the region Thursday and offshore Thursday night, producing widespread showers, followed by a brief cold snap. A quick return to milder weather is expected by Sunday into early next week however. Thursday and Thursday Night...As cold front moves across the CWA Thursday, the bulk of the precipitation during the day will be inland over the northern portion of the CWA with guidance still showing an enhanced band of heavier showers closer to the coast during the evening. Combination of a decent low-level jet and weak CAPE has most of the area in a Marginal Threat of severe weather tomorrow as a few strong to isolated severe storms may occur, but think the overall severe possibility will be fairly limited. Near record-high temperatures are possible, especially inland on Thursday in the warm advection ahead of the front with highs well into the 70s away from the water. See climate section below. Friday through Monday...Strong cool Canadian high pressure will build across most of the eastern United States by Friday and into the weekend with a return to below normal temperatures for the first half of the weekend. Highs Friday upper 40s to mid 50s with highs Saturday 45 to 50. Lows for Friday night will be in the 20s in most areas away from the water. As the cool high pressure moves offshore Saturday night and Sunday, temperatures moderate fairly quickly with the return flow with highs well into the 50s Sunday and into the 60s by Monday. A strong mid- level shortwave may produce some light showers across the area Sunday afternoon and have a small PoP in for that period. With a more established southwest flow and deeper moisture, small rain chances return to the area Tuesday into Wednesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Short Term /through 06Z Thursday/... As of 120 PM Wed...Many locations remain within MVFR territory as stubborn low-level clouds linger over the area. Moments of VFR may return to the TAF sites, but overall we will expect predominantly MVFR conditions through the evening. As a warm front approaches tonight, ceilings will drop down to mainly IFR, with a few models strongly suggesting LIFR at some sites. Additionally, patchy fog is anticipated with the warm air and moisture advection from the frontal passage. Models also remain persistent suggesting LLWS possible early Thursday as the SWrly LLJ moves overhead. Ceilings will gradually return to MVFR towards the end of the TAF period. Long Term /Thursday Through Sunday/... As of 315 AM Wednesday...A strong cold front will produce widespread showers and isolated tstms Thursday into Thursday evening with periods of sub-VFR conditions likely. A return to VFR conditions is likely under the influence of dry high pressure Friday and Saturday. A few afternoon showers, associated with a strong mid-level shortwave, will may to brief reductions of ceilings and vsbys Sunday afternoon. && .MARINE... Short Term /through Tonight/... As of 1230 PM Wed... The latest buoy observations are showing NE winds 10-20 knots and seas 3-5 ft south of Oregon Inlet, while to the north it's 2-4 ft. SCA was allowed to expire. A modest N/NE surge is bringing 15-25 kt winds to the coastal waters this morning, with the SCA remaining in effect for the coastal waters south of Oregon Inlet to account for these breezy winds and lingering 5-7 ft seas in mainly southerly windswell. Moderate winds become E this afternoon as high pressure passes north of the area. A warm front will then lift north across the waters this evening, with moderate to breezy SW winds emerging behind the front mainly for warmer waters offshore. SCAs will be needed once again beginning this evening with seas also climbing to 6-9+ ft overnight into early Thursday morning as reinforcing southerly windswell builds. Sea fog is possible beginning late tonight as SW flow develops and low level moisture values surge. However, coverage may be limited by persistent breezy flow. Long Term /Thursday through Sunday/... As of 315 AM Wednesday...Poor marine conditions are expected for much of the extended period. A strong cold front will cross the region Thursday into Thursday evening with gusty SW winds at 15-25 knots with gusts up to 30-35 knots and seas building to as high as 9-10 feet, especially central waters late in the day. Behind the front, N winds are expected at 15-20 knots with gusts to 25 knots Thursday night and Friday. WInds drop off a bit Friday, but another good surge expected Friday night with gusts up to 30 knots again possible. Rough seas continue through at least midday Saturday, before subsiding. As high pressure moves offshore, SW winds develop Sunday at mostly 10-20 knots, with seas finally down to 3-5 feet. && .CLIMATE... Record High temps for 02/13 (Thursday) LOCATION TEMP/YEAR New Bern 83/2017 (KEWN/ASOS) Cape Hatteras 70/2019 (KHSE/ASOS) Greenville 83/1932 (Coop - Not KPGV AWOS) Morehead City 74/1984 (Coop - Not KMRH ASOS) Kinston 81/1965 (Coop - Not KISO AWOS) && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...BM/CB SHORT TERM...CB LONG TERM...CTC AVIATION...CTC/ML MARINE...CTC/BM/CB CLIMATE...MHX
Hazardous weather outlook, Feb 12, 3:59 AM EST, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 359 AM EST Wed Feb 12 2020 NCZ029-044>047-079>081-090>092-094-193>196-198-199-130900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow- 359 AM EST Wed Feb 12 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No significant hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Threat for severe weather across eastern North Carolina Thursday afternoon and evening. The primary threat will be strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-130900- Northern Outer Banks-Ocracoke Island-Hatteras Island- 359 AM EST Wed Feb 12 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Threat for severe weather across eastern North Carolina Thursday afternoon and evening. The primary threat will be strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 3:15 PM EST | Gale Warning | MHX | 37 hr |
Nearby
Small Craft Advisories in North Carolina, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.